New Mexico, 2019

Hail in New Mexico, May 3, 2019

May 3, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature. Strong instability and wind shear were also present. A cold front was also beginning to move into the area during the evening hours. These conditions resulted in thunderstorms developing with large hail, strong winds, and a tornado across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 12:22 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, May 3, 12:22 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
222 PM CDT Fri May 3 2019

.DISCUSSION...

Recent WV loop shows an open 500 mb short wave traversing across AZ
into NM with a subtropical jet further south extending from northern
MX into east TX where convection is ongoing. Southwest flow aloft
resides over West Texas and southeast New Mexico with early morning
cloud cover exiting the area. At the sfc, plenty of moisture is
present with dewpoints in the upper 50s to lower 60s. As clouds
continue to clear, a thermal ridge should develop across the western
CWA and shove a dryline east toward the TX/NM line. This will be the
focus area for CI today. ML CAPE values will be high over the
eastern CWA with maxima around 2000-3000 J/kg coupled with mid-level
lapse rates around 7-8 deg C/km. Bulk shear will range from 30 kts
over the northern areas to around 45 kts over the lower Trans Pecos
closer to the jet max. As storms develop along the dryline, they
will have a high likely-hood of becoming severe. Large hail will be
the main threat again today, however an isolated tornado can't be
ruled out, especially near any convergence boundary where helicity
is maximized. After convection subsides, a backdoor front will
edge into the CWA after 00z and allow temperatures to fall into
the 50s tonight.

Sfc winds will veer around to the southeast while 500 mb heights
increase over the area tomorrow which should reduce storm
coverage along the dryline. Main storm chances will be confined to
the western mountain areas. Temperatures along and west of the
Pecos River should reach the mid to upper 80s while the Permian
Basin remains in the mid 70s. The dryline looks like it will
activate again Sunday as a 500 mb short wave ejects out of N
Mexico. The positioning of the dryline is still in question, but
the mountain areas will again be the main focus for higher PoPs.
850 mb temps should increase a bit more Sunday which will help
elevate high temps into the mid 80s to lower 90s across the CWA.

The beginning of next week looks warmer with lower precip chances
as the dryline should be confined to the far eastern CWA. A slow
moving upper low will move down the West Coast on Monday and
eventually track toward our region. Both GFS and ECMWF show this
low lifting north into the central plains which would bring a
Pacific front thru the area on Wednesday. A cold front will
arrive sometime late next week and rekindle widespread storm
chances across the eastern CWA.

Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  76  59  83 /  40   0   0  10
Carlsbad                       56  82  57  89 /  10  20   0  20
Dryden                         61  82  64  86 /  20   0   0  10
Fort Stockton                  58  83  61  90 /  10  10   0  20
Guadalupe Pass                 54  81  57  85 /  10  10   0  20
Hobbs                          52  77  55  86 /  20  10  10  20
Marfa                          44  84  48  85 /   0  10   0  30
Midland Intl Airport           57  80  59  86 /  40   0  10  10
Odessa                         56  80  57  87 /  30   0  10  20
Wink                           57  84  61  91 /  20  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/24
Hazardous weather outlook, May 3, 12:11 PM MST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Fri May 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Fri May 3 2019 /111 PM MDT Fri May 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible today into tonight for portions of
the area. Large hail, damaging winds, and an isolated tornado are
possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday and Sunday across parts
of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 3, 11:02 AM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
102 PM CDT Fri May 3 2019

TXZ075-279-031845-
Pecos TX-Central Brewster County TX-
102 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 145 PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Marathon, or 37 miles south of Fort Stockton,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 10306 3040 10310 3041 10306 3043 10310
      3062 10271 3020 10261
TIME...MOT...LOC 1801Z 259DEG 13KT 3036 10301

HC
Special weather statement, May 3, 1:07 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
307 PM CDT Fri May 3 2019

TXZ060-067-032030-
Ward TX-Winkler TX-
307 PM CDT Fri May 3 2019

...SPECIAL WEATHER STATEMENT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wink, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, Wickett and Winkler County Airport.

This includes Interstate 20 between mile markers 69 and 72.

LAT...LON 3168 10327 3187 10314 3187 10291 3160 10296
      3152 10306
TIME...MOT...LOC 2006Z 301DEG 8KT 3173 10314

10
Special weather statement, May 3, 1:29 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Fri May 3 2019

NMZ033-TXZ045-032100-
Central Lea County NM-Gaines TX-
329 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 329 PM CDT/229 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Denver City, moving southeast at 10
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Paynes Corner, Higginbotham and Knowles.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3296 10306 3296 10263 3258 10274 3286 10327
      3300 10307
TIME...MOT...LOC 2029Z 301DEG 7KT 3287 10295

10
Special weather statement, May 3, 1:30 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Fri May 3 2019

TXZ060-067-032115-
Ward TX-Winkler TX-
330 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND
SOUTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wink, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wink, Wickett and Winkler County Airport.

This includes Interstate 20 between mile markers 70 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3167 10325 3183 10316 3182 10282 3150 10301
TIME...MOT...LOC 2029Z 295DEG 6KT 3171 10311

HC
Special weather statement, May 3, 1:39 PM MST, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Fri May 3 2019

TXZ050-060-061-032115-
Andrews TX-Ector TX-Winkler TX-
339 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTHWESTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Goldsmith, or 18 miles southwest of Andrews,
moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and Notrees.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3218 10290 3220 10253 3188 10254 3190 10289
TIME...MOT...LOC 2039Z 008DEG 15KT 3210 10275

10

The radar

The Midland/Odessa radar (KMAF), 131 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
May 3, 1:40 PM MST to 1:45 PM MST
Where
Lea County, 8 mi N of Hobbs
Measured
1 in hail
Reported by
Public
Coordinates
32.816, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814237.